Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 112, NWS Tallahassee, FL

April 23, 2020Brooks County, Lanier County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 23, 2020, 1:43 PM EDT for Brooks County, Lanier County, Lowndes County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2020, 1:43 PM EDT (17:43 UTC)
Expired
Apr 23, 2020, 2:15 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, GA, Lanier County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 13 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 10:52 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 455 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
455 m²/s²
0-3 km storm-relative helicity
663 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WUUS52 KTAE 231743
SVRTAE
GAC027-173-185-231815-
/O.NEW.KTAE.SV.W.0112.200423T1743Z-200423T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
143 PM EDT Thu Apr 23 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Lanier County in south central Georgia...
  Lowndes County in south central Georgia...
  Central Brooks County in south central Georgia...

* Until 215 PM EDT.

* At 143 PM EDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Pearson to 9 miles northeast of
  Lakeland to near Du Pont to Quitman, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lake Park, Lakeland, Quitman, Valdosta, Moody Air Force Base, I-75
  At Exit 16, Remerton, Meigs, Dasher, Naylor, Courthouse, Greenwood,
  Barretts, Twin Lakes, Hansell, Valdosta Regional Airport,
  Kinderlou, I-75 At Exit 5, Clyattville and Brooks Co A/p.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 500 PM EDT for south central
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3077 8314
      3067 8314 3070 8363 3088 8359 3103 8323
      3103 8320 3104 8320 3110 8306 3115 8305
      3115 8304 3118 8304 3118 8297 3087 8297
TIME...MOT...LOC 1743Z 264DEG 35KT 3121 8295 3111 8294 3102 8295 3079
8356

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
703 
WWUS52 KTAE 231805
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
205 PM EDT Thu Apr 23 2020

GAC027-173-185-231815-
/O.EXP.KTAE.SV.W.0112.000000T0000Z-200423T1815Z/
Lanier GA-Lowndes GA-Brooks GA-
205 PM EDT Thu Apr 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR LANIER...LOWNDES AND CENTRAL
BROOKS COUNTIES WILL EXPIRE AT 215 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 500 PM EDT for south central
Georgia.

LAT...LON 3086 8300 3085 8301 3085 8309 3083 8309
      3083 8310 3080 8310 3080 8313 3077 8314
      3067 8314 3070 8363 3088 8359 3103 8323
      3103 8320 3104 8320 3110 8306 3115 8305
      3115 8304 3118 8304 3118 8297 3087 8297
TIME...MOT...LOC 1805Z 264DEG 35KT 3122 8289 3112 8288 3103 8289 3080
8350

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:48 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Apr 23, 9:48 AM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
948 AM EDT Thu Apr 23 2020

.UPDATE...

The current forecast remains on track as a line of strong to
severe storms continues to push into the forecast area.
After this initial round of convection, redevelopment is expected
this afternoon and evening. Severe weather threats include flash
flooding, tornadoes, damaging winds, and large hail. The latest
SPC outlook shifts things a bit further south, along with the
highest tornado threat. This area is now spread west to east
along the northern Florida and tri-states area.

&&

.PREV DISCUSSION [628 AM EDT]...

.NEAR TERM [Through Tonight]...

Storm Prediction Center continues the enhanced risk (level 3 of 5)
for the entire tri-state region today and tonight. All modes of
severe weather is likely, including tornadoes, damaging winds, and
large hail.

A shortwave trough embedded in the flow is supporting a low pressure
system over the southern Plains and a developing line of
thunderstorms from the mid south southward into southwest Louisiana.
This entire system will move east northeast into the central
Apalachians by morning Friday.

Models, both high resolution and global models, are coming into
better agreement with the evolution of the severe potential across
the southeast. The aforementioned line of storms will move east
through MS/AL and into our western sections by early/mid morning
then progress east through the morning hours and reaching the I-75
corridor by early afternoon. This line will pose a severe risk,
especially with daytime heating and destabilization.

Behind this line, scattered to numerous showers and thunderstorms
will develop in its wake across southeast Alabama and the Florida
panhandle. Further back into southeast Mississippi and central
Alabama, more thunderstorms will develop in the clearing and
destabilization and this whole area will congeal and move east into
our area in the afternoon and evening hours.

Again, all modes of severe weather is possible. The initial line
this morning will be capable of damaging winds and isolated
tornadoes. The storms this afternoon, if discrete, can pose a strong
tornado risk given the amount of shear and instability in addition
to damaging winds and large hail.

The cold front will finally arrive into our western sections around
midnight tonight. This will effectively bring the downturn in pop
chances and drier air in its wake.

.SHORT TERM [Friday Through Saturday]...

The severe weather threat shifts to southeast Big Bend as the
aforementioned cold front drapes itself and lingers over our area
into the evening. This boundary should serve as focus for showers
and thunderstorms that likely persist through the day. Some of
the storms may may be strong to severe as the airmass will be
sufficiently moist and unstable with strong deep-layer shear. This
is reflected in SPC's Day 2 Outlook (valid starting 12Z Fri)
which puts southeast Big Bend in a marginal-to-slight risk for
severe weather. By late Fri/early Sat, PoPs decrease as a another
shortwave dives down from The Plains and helps lift the cold
front to the northeast. High temperatures are expected to be in
the 80s and lows in the 60s.

.LONG TERM [Saturday Night Through Thursday]...

We should see mostly dry conditions through early Tues as surface
high pressure dominates the southeast CONUS. Temperatures should
also feel more seasonable thanks to the cold front and shortwave
reinforcing a shot of cool/dry air from the northwest. Meanwhile,
a longwave trough digs down from western Canada to trigger
cyclogenesis in The Great Lakes region. This system will drag an
extensive cold front that appears to brush our northern area on
Wed. Chance-to-slight chance PoPs (slight chance of thunder) are
in the forecast to account for this, followed by Thurs being
mostly rain-free. The front should also keep temperatures from
rebounding too much. Highs are forecast to be in the low 80s and
lows in the 50s and 60s.

.AVIATION...
[Through 12Z Friday]

Line of showers and storms is moving through southwest Alabama and
southern Mississippi moving eastward toward southeast Alabama and
the western Florida panhandle. Storms will arrive mid morning at
DHN and ECP and a few hours later at ABY. TLH and VLD will be
impacted early this afternoon. Severe thunderstorms are possible.
Expect gusty winds today with variable and erratic winds in and
around storms. Tempo conds to MVFR or high IFR likely underneath
stronger storms. Redevelopment will continue through the
afternoon and evening hours with an overall decrease in coverage
in the overnight hours from west to east.

.MARINE...

A Small Craft Advisory is currently in effect until early Fri
morning as a line of severe storms moves through our waters
beginning this morning. Wave heights up to 7 ft are anticipated
with some higher values possible near the line. Winds and seas
remain elevated through Sat with a cold front present over the
area. Conditions finally begin improving thereafter ahead of
another system next Thurs.

.FIRE WEATHER...

Widespread showers and thunderstorms will move from west to east
this morning with several rounds of thunderstorms anticipated
through early Friday morning. Strong transport winds, both ahead of
the system today and behind the system Friday, will lead to high
dispersion values.

.HYDROLOGY...

The bulk of the rainfall over the next several days will be from the
Thurs system, as highlighted by WPC's slight risk for our area in
their Day 2 Excessive Rainfall Outlook. Day 1-2 QPF estimates
generally show 2-4 inches with isolated higher amounts possible.
Given the precipitation from the previous severe event (particularly
in central GA and AL), there are concerns for potential flash
flooding across portions of southwest GA.

River flooding will also be a concern. Area rivers and creeks
continue to rise across the Apalachicola, Chattahoochee, and Flint
basins. Increased releases from WF George will keep the
Chattahoochee River near minor flood stage through at least
Wednesday evening before releases begin to decrease. Conditions on
the Middle Flint are not as high as previously expected, thus
releases out of Lake Blackshear may end up being lower later this
week than expected, thus it is possible that Albany and Newton stay
just below minor flood stage. However, all the water moving through
the Chattahoochee and Flint Basins will lead to minor flooding
throughout the Apalachicola River over the coming days. Large
uncertainty exists with this upcoming system so it is important to
note that a couple of inches of rain above Dawson could push the
Kinchafoonee Creek to the moderate flood level. Additionally heavy
rain north of Valdosta could lead to minor flooding on the
Withlacoochee River, given that the upper portions of the
Withlacoochee is still running above normal from last week's
rainfall.

Lastly, there is a low coastal flood threat in Apalachee Bay with
Thurs afternoon's high tide where peak surge looks to to line up
with high tide (water levels of 1.5-2 ft MHHW possible).

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   83  65  85  64  87 /  90  90  40  10  10
Panama City   80  68  81  67  81 /  90  80  30  10  10
Dothan        77  62  81  60  83 / 100  60  10   0  10
Albany        80  64  82  60  85 /  90  80  20   0  10
Valdosta      84  65  83  64  86 /  80  90  50  10  10
Cross City    86  68  81  68  84 /  60  90  70  30  30
Apalachicola  79  69  79  68  80 /  70  90  50  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 5 AM EDT Friday for Coastal Dixie-
     Coastal Franklin-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT /1 AM CDT/ Friday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

UPDATE...Humphreys
NEAR TERM...Scholl
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...Scholl
MARINE...IG3
FIRE WEATHER...Scholl
HYDROLOGY...Godsey/IG3

In the hours before

Local storm report, Apr 23, 1:10 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
110 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     TSTM WND DMG     2 NNE MOULTRIE MUNICIPA 31.11N 83.79W
04/23/2020                   COLQUITT           GA   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN HWY 319 NEAR TWIN
            LAKES.

&&

JLF
Local storm report, Apr 23, 1:12 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
112 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     TSTM WND DMG     1 SSE SPENCE AIRPORT    31.12N 83.69W
04/23/2020                   COLQUITT           GA   LAW ENFORCEMENT

            SEVERAL HOUSES DESTROYED AT MCMULLIN ROAD
            AND STRIPLING ROAD. POSSIBLE TORNADO.

&&

JLF
Local storm report, Apr 23, 1:20 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
120 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     1 WNW I-75 AT EXIT 29   31.00N 83.40W
04/23/2020                   LOWNDES            GA   EMERGENCY MNGR

            BUILDING DISPLAYED TO ROADWAY ON SONNY
            RODGERS MEMORIAL ROAD.

&&

JLF
Local storm report, Apr 23, 1:32 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
132 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     TORNADO          1 ESE ELLENTON          31.17N 83.57W
04/23/2020                   COLQUITT           GA   LAW ENFORCEMENT

            TORNADO REPORTED NEAR BUCK CREEK CHURCH
            ROAD.

&&

JLF
Local storm report, Apr 23, 1:36 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
136 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1239 PM     TORNADO          2 WNW SPENCE AIRPORT    31.14N 83.73W
04/23/2020                   COLQUITT           GA   TRAINED SPOTTER

            SPOTTER REPORTED A TORNADO NEAR SPENCE
            FIELD.

&&

JLF
Local storm report, Apr 23, 1:40 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
140 PM EDT THU APR 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     TORNADO          3 WSW CENTER HILL       31.13N 83.95W
04/23/2020                   COLQUITT           GA   LAW ENFORCEMENT

            TORNADO REPORTED NEAR HAMILTON ELEMENTARY
            SCHOOL CROSS HWY 111.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:08 AM EDTSpecial Weather StatementTAEClay, Quitman, Randolph67 min
Apr 23, 10:22 AM EDTSevere Thunderstorm WarningTAEEarly38 min
Apr 23, 10:40 AM EDTSpecial Weather StatementTAEBaker, Dougherty, Mitchell, Tift, Turner, Worth50 min
Apr 23, 10:58 AM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Decatur, Dougherty, Early, Miller and 2 more47 min
Apr 23, 11:23 AM EDTSpecial Weather StatementTAEBen Hill, Dougherty, Irwin, Tift, Turner, Worth67 min
Apr 23, 11:41 AM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Dougherty, Early, Grady and 5 more64 min
Apr 23, 11:47 AM EDTTornado WarningTAEDecatur, Grady, Miller, Mitchell, Thomas28 min
Apr 23, 11:51 AM EDTSevere Thunderstorm WarningTAEBen Hill, Dougherty, Irwin, Tift, Turner, Worth39 min
Apr 23, 12:11 PM EDTTornado Warning Tornado observedTAEBrooks, Colquitt, Grady, Mitchell, Thomas34 min
Apr 23, 12:13 PM EDTTornado WarningTAEColquitt, Grady, Thomas16 min
Apr 23, 12:22 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Decatur, Grady and 6 more23 min
Apr 23, 12:40 PM EDTTornado Warning Tornado observedTAEBerrien, Colquitt, Cook, Lanier35 min
Apr 23, 12:48 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Irwin, Lanier and 3 more57 min
Apr 23, 1:10 PM EDTTornado Warning Tornado observedTAEBerrien, Cook, Lanier35 min
Apr 23, 3:15 PM EDTSevere Thunderstorm WarningTAEEarly, Seminole30 min
Apr 23, 3:42 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Grady, Miller, Mitchell and 1 more48 min
Apr 23, 4:19 PM EDTSevere Thunderstorm WarningTAEDecatur, Early, Seminole56 min
Apr 23, 4:46 PM EDTFlash Flood WarningTAEEarly, Seminole3 hr
Apr 23, 5:06 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Early, Miller, Seminole39 min
Apr 23, 5:44 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole61 min
Apr 23, 6:24 PM EDTSevere Thunderstorm WarningTAEBrooks, Grady, Thomas66 min
Apr 23, 7:09 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes66 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.